Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS Dodge City, KS

May 18, 2017Clark County, Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2017, 4:48 PM CDT for Clark County, Comanche County, Kiowa County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 4:48 PM CDT (21:48 UTC)
Expired
May 18, 2017, 5:31 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Clark County, KS, Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:21 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WUUS53 KDDC 182148
SVRDDC
KSC025-033-097-182245-
/O.NEW.KDDC.SV.W.0104.170518T2148Z-170518T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
448 PM CDT THU MAY 18 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Kiowa County in south central Kansas...
  Western Comanche County in south central Kansas...
  Clark County in southwestern Kansas...

* Until 545 PM CDT

* At 448 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Acres, or 12 miles south of Ashland, moving northeast at 45 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Ashland, Coldwater, Protection, Sitka, Wilmore, Acres, Clark State
  Lake, Lexington and Lake Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

LAT...LON 3700 9994 3745 9988 3747 9909 3700 9940
TIME...MOT...LOC 2148Z 218DEG 37KT 3701 9976 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

UMSCHEID
1 follow-up statement
810 
WWUS53 KDDC 182231
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
531 PM CDT THU MAY 18 2017

KSC025-033-097-182241-
/O.CAN.KDDC.SV.W.0104.000000T0000Z-170518T2245Z/
Kiowa KS-Comanche KS-Clark KS-
531 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIOWA...WESTERN
COMANCHE AND CLARK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3700 9994 3745 9988 3747 9909 3700 9940
TIME...MOT...LOC 2230Z 218DEG 37KT 3736 9941 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:58 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 18, 1:58 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
158 PM CDT Thu May 18 2017

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Friday)
Issued at 156 PM CDT Thu May 18 2017

This afternoon through mid evening...

Numerous severe thunderstorms, including supercells with tornadoes,
the main concern. Convective-allowing models are showing an
interesting signal of blowing up convection all across the very
unstable warm, moist sector, and not just in the convergence zones
along the warm front and dryline. Even though the tornado risk is
high just about everywhere southeast of a Meade to Dodge City to La
Crosse line, it appears to be particularly high along the slowly
retreating warm front, which as of 1750z extended from roughly Meade
to just south of Dodge City to somewhere between Great Bend and
Pratt. The front will likely not move very much farther north by the
time convection fires. There may be multiple rounds of severe storms
over any one location, too, and the entire severe weather threat
should continue through about 01-02z (8 or 9pm CDT) when a wave
along the surface front finally pushes far enough east allowing to
push southeast, effectively pushing any remaining severe weather
threat off into central and south central KS.

Late tonight into tomorrow...
The cold front will stall out late tonight into tomorrow along
roughly a Hutchinson to Coldwater to Gage line, as it awaits another
jet streak rounding the base of the slow-moving upper trough.
Development of another severe weather episode appears likely just
east of this front again tomorrow early to mid afternoon. South
central Kansas zones would have the greatest risk, most likely
Coldwater to Pratt and points east of there. Elsewhere, there will
likely be numerous other showers and thunderstorms west and north of
the surface front with a significant amount of lift tied to the
upper low as it finally comes out during the day tomorrow.
Temperatures have been lowered some to account for abundance of
clouds, showers, and thunderstorms west of the front. East of the
front, afternoon temperatures should still reach upper 70s to around
80, which will build fairly high instability for aggressive surface-
based storms, including a supercell or two.

.LONG TERM...(Friday night through Thursday)
Issued at 156 PM CDT Thu May 18 2017

We enter a quieter period severe weather wise this weekend going
into next week. Mean trough axis over the central CONUS will keep
effective surface front well to the south of Kansas. A northwest
flow perturbation early next week may produce some showers and
thunderstorms late Sunday/Sunday Night, but there will be only
very marginal moisture in place. Monday, a more organized
thunderstorm threat exists, although mainly just south of Kansas.
Overall, generally cooler and drier going into the last week of
May.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1216 PM CDT Thu May 18 2017

Severe storms will affect terminals, especially DDC and HYS, late
this afternoon through the mid evening hours. After that, the cold
front will push south and IFR ceilings will develop late tonight,
affecting all terminals (earlier and longer farther north at HYS).
The front will not push very far east tomorrow with more
thunderstorms expected at DDC and HYS in the early to mid
afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  55  70  44 /  60  60  60  40
GCK  72  52  65  41 /  20  30  50  40
EHA  76  48  66  41 /  20  10  50  40
LBL  80  52  73  43 /  20  10  50  30
HYS  67  54  63  43 /  70  70  80  60
P28  80  61  78  49 /  70  80  80  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, May 18, 4:05 AM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
405 AM CDT Thu May 18 2017

KSZ030-031-043>046-061>066-074>081-084>090-190915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
405 AM CDT Thu May 18 2017 /305 AM MDT Thu May 18 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop east of a dry line this
afternoon and trek eastward into the evening hours. The strongest
storms will be capable of producing hail around 2 inches, winds
over 60 mph, and an occasional tornado. This threat could extend
as far west as highway 83. Other storms are expected across west
central Kansas but look to be not as dangerous.

Day 1 Hazards
-------------
* Tornado: Significant risk
* Hail: Extreme risk
* Thunderstorm wind damage: Significant risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Another chance of severe storms will be possible across central
and south central Kansas Friday. The main concern with these
storms will be large hail and damaging winds.

Isolated thunderstorms will then be possible Sunday night into
Monday.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Significant risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 18, 4:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     5 NNW PROTECTION        37.27N 99.51W
05/18/2017  E60 MPH          COMANCHE           KS   PUBLIC

&&

LCR
Local storm report, May 18, 4:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TORNADO          3 ESE SEWARD            38.16N 98.74W
05/18/2017                   STAFFORD           KS   STORM CHASER

            SEVERAL REPORTS FROM STORM CHASERS OF A
            BRIEF TORNADO NEAR SEWARD.

&&

GT
Local storm report, May 18, 4:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             1 NW SANFORD            38.19N 99.33W
05/18/2017  E1.00 INCH       PAWNEE             KS   PUBLIC

&&

LCR
Local storm report, May 18, 4:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
439 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TORNADO          6 NNE SEWARD            38.25N 98.74W
05/18/2017                   STAFFORD           KS   LAW ENFORCEMENT

&&
Local storm report, May 18, 4:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          4 NW LARNED             38.23N 99.15W
05/18/2017                   PAWNEE             KS   STORM CHASER

&&

GT
Local storm report, May 18, 4:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 E MULLINVILLE         37.59N 99.45W
05/18/2017  E1.25 INCH       KIOWA              KS   PUBLIC

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:39 PM CDTSpecial Weather StatementDDCStafford66 min
May 18, 3:56 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford49 min
May 18, 4:07 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush53 min
May 18, 4:13 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa47 min
May 18, 4:14 PM CDTSpecial Weather StatementDDCHodgeman61 min
May 18, 4:20 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche55 min
May 18, 4:23 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush40 min
May 18, 4:42 PM CDTTornado WarningDDCPawnee, Rush33 min
May 18, 4:51 PM CDTTornado WarningDDCBarber29 min
May 18, 4:53 PM CDTTornado WarningDDCKiowa25 min
May 18, 4:57 PM CDTSpecial Weather StatementDDCFord63 min
May 18, 4:57 PM CDTTornado WarningDDCPawnee, Rush33 min
May 18, 4:57 PM CDTTornado WarningDDCClark, Comanche33 min
May 18, 5:00 PM CDTTornado WarningDDCBarber22 min
May 18, 5:07 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford39 min
May 18, 5:08 PM CDTSpecial Weather StatementDDCFord37 min
May 18, 5:13 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush32 min
May 18, 5:15 PM CDTTornado WarningDDCClark, Ford33 min
May 18, 5:18 PM CDTTornado WarningDDCClark, Ford31 min
May 18, 5:33 PM CDTSevere Thunderstorm WarningDDCStafford25 min
May 18, 5:40 PM CDTFlash Flood WarningDDCPawnee, Rush6 hr
May 18, 5:42 PM CDTSevere Thunderstorm WarningDDCEllis, Trego28 min
May 18, 5:49 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade41 min
May 18, 5:52 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee17 min
May 18, 5:54 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman30 min
May 18, 6:06 PM CDTFlash Flood WarningDDCFord6 hr
May 18, 6:15 PM CDTSpecial Weather StatementDDCClark30 min
May 18, 6:21 PM CDTTornado WarningDDCClark, Meade15 min
May 18, 6:24 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego51 min
May 18, 6:45 PM CDTFlash Flood WarningDDCClark, Ford6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.